This site is intended for healthcare professionals

2693 pages added, reviewed or updated during the last month (last updated: 14/4/2021)

2693 pages added, reviewed or updated during the last month (last updated: 14/4/2021)


Medical search

discontination syndromes with tricyclics

FREE subscriptions for doctors and students... click here
You have 3 more open access pages.

  • most common features are gastrointestinal (e.g. nausea, vomiting, abdominal pain, diarrhoea) and 'flu-like symptoms, anxiety and agitation, fatigue, sleep disturbance and nightmares (1)

  • occasional features are movement disorders such as akathisia and behavioural activation with hypomania (1)

  • contributory factors to development of discontination symptoms appear to be abrupt withdrawal from a high dose and longer therapy

  • Primary TCA discontinuation syndrome
    • Has been suggested that characteristically features may include (2):
      • General somatic symptoms
        • Lethargy
        • headache
        • Tremor
        • Sweating
        • Anorexia
      • Affective symptoms
        • Irritability
        • Anxiety/agitation
        • Low mood
        • Tearfulness
      • Gastrointestinal symptoms
        • Nausea
        • Vomiting
        • Diarrhoea
      • Sleep disturbance
        • Insomnia
        • Nightmares
        • Excessive dreaming

 

  • Prevention
    • Tapering after successful treatment
      • Recommendations on taper length vary
        • has been suggested that antidepressants administered for 8 weeks or more should, wherever possible, be reduced over a 4-week period
        • NICE suggest that
          • normally, gradually reduce the dose over 4 weeks (this is not necessary with fluoxetine). Reduce the dose over longer periods for drugs with a shorter half-life (for example, paroxetine and venlafaxine)

      • routine tapering is probably unnecessary when antidepressants have been prescribed for less than 4 weeks, as discontinuation symptoms are unlikely to occur with such a short duration of treatment (2)
      • an abruption of an antidepressant is justified if a patient has developed serious side effects believed to be due to the antidepressant, there is a medical emergency warranting stopping the antidepressant or the antidepressant has induced mania (2)

    • Tapering and antidepressant switching
      • data imply that if tapering SSRIs and venlafaxine is beneficial in reducing discontinuation symptoms, then it needs to continue for more than 14 days for most patients.
      • a start-taper switch refers to starting the new antidepressant and simultaneously gradually tapering the previous one
        • whether an abrupt switch or start-taper switch is chosen partly depends on the likelihood of discontinuation symptoms occurring, which in turn depends on the pharmacological similarity between the two antidepressants
      • using a washout period (no antidepressant prescribed)
        • is essential when switching to and from MAOIs because of the risk of drug interactions that can lead to serotonin syndrome
        • a washout should also be considered when switching from fluoxetine to a TCA, as the long-half life of fluoxetine, plus its ability to inhibit cytochrome P450 enzymes, could result in elevation of plasma TCA levels, leading to adverse effects (2)

  • management
      • treatment of discontinuation symptoms depends on
        • (i) whether or not further antidepressant medication is warranted and
        • (ii) the severity of the discontinuation symptoms
    • if further antidepressant treatment is warranted
      • then restarting the antidepressant will cause rapid resolution of the symptoms
    • if further antidepressant treatment is not clinically indicated then management depends on the severity of the discontinuation symptoms
      • majority of symptoms are mild and in these cases treatment usually requires only that the patient be reassured about their self-limiting nature
      • if symptoms are of moderate severity then can be treated symptomatically
        • e.g. insomnia may be treated with a short course of a benzodiazepine
      • if severe discontinuation symptoms then the antidepressant can be reinstated, symptoms will usually resolve within 24 h and then the antidepressant can be withdrawn more cautiously
        • always include an appropriate explanation of the symptoms to the patient and follow-up to ensure that the symptoms have resolved
      • if, when attempting to withdraw and stop an antidepressant, severe discontinuation symptoms appear either during or at the end of a taper
        • consider increasing the antidepressant dose back to the lowest dose that prevented their appearance, and then commencing a slower taper
          • some patients may require a very gradual tapers to prevent discontinuation symptoms reappearing

Reference:

Last edited 05/2018

Links: